Alert archive / Mississippi / Tornado Warnings in 2019

Tornado Warning 73, NWS Jackson, MS

June 17, 2019Hinds County, Mississippi

NWS Jackson, MS issued this tornado warning at Jun 17, 2019, 2:01 PM CDT for Hinds County, Mississippi. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2019, 2:01 PM CDT (19:01 UTC)
Expired
Jun 17, 2019, 2:11 PM CDT
In force
10 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Observed
Hail
0.0 in

County Hinds County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 37 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2019-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2019-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

187 
WFUS54 KJAN 171901
TORJAN
MSC049-171930-
/O.NEW.KJAN.TO.W.0073.190617T1901Z-190617T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
201 PM CDT Mon Jun 17 2019

The National Weather Service in Jackson has issued a

* Tornado Warning for...
  North central Hinds County in central Mississippi...

* Until 230 PM CDT.
    
* At 201 PM CDT, a tornado producing storm was located over Clinton,
  moving northeast at 40 mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic storm will be near...
  Pocahontas around 215 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3232 9047 3249 9046 3249 9024 3242 9024
      3228 9027
TIME...MOT...LOC 1901Z 217DEG 33KT 3235 9036 

TORNADO...OBSERVED
HAIL...0.00IN

$$

CME
1 follow-up statement
045 
WWUS54 KJAN 171911
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
211 PM CDT Mon Jun 17 2019

MSC049-171920-
/O.CAN.KJAN.TO.W.0073.000000T0000Z-190617T1930Z/
Hinds MS-
211 PM CDT Mon Jun 17 2019

...THE TORNADO WARNING FOR NORTH CENTRAL HINDS COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

Remember, a Severe Thunderstorm Warning still remains in effect for
Northern Hinds County.

LAT...LON 3232 9047 3249 9046 3249 9024 3242 9024
      3228 9027
TIME...MOT...LOC 1909Z 217DEG 33KT 3242 9030 

$$

CME

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Jun 17, 12:50 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 17, 12:50 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1250 PM CDT Mon Jun 17 2019

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR conditions exist at most TAF sites this afternoon. However,
scattered SHRA/TSRA are developing across the region and will
spread northeastward through the afternoon and early evening. As
storms move across sites, brief categorical reductions of ceiling
and visibility are possible in +RA and wind gusts up to 50 kt
cannot be ruled out. Activity will generally decrease shortly
after sunset, with VFR conditions returning through much of the
night. Toward daybreak on Tuesday, MVFR stratus development is
expected across much of the area and some patchy areas of fog are
possible as well. VFR conditions will return by mid-morning. /DL/

&&

.DISCUSSION...
On the charts this morning, a relatively weak surface trough
extends from central AR through NW Louisiana in association with a
mid/upper shortwave that is moving eastward into the Mid South
today. An MCS is advancing S/SEward into the NW Gulf, the
northern extent of which reaches into south central LA. The
modified 12z KJAN RAOB depicts a moist and rather unstable airmass
over the area. Though deep layer shear is rather modest, the
surface-3 km bulk shear magnitude was much more respectable.

The most likely areas for initial convective initiation will be
with convergence along any outflow or differential heating
boundary on the northern edge of the MCS (around Central LA or
Southwest MS) and along a broader zone of weak surface
convergence extending northward from the MCS through roughly along
the MS River. Along with the local microburst checklist
indicating some wet microburst potential, the aforementioned
corridor of 20-30 kt 0-3 km bulk shear will promote some damaging
wind potential with any bowing multicellular structures that
develop and move along the anticipated general northeastward storm
motion. Some guidance even suggests 0-6 km shear reaching to
around 30 kt, which would indicate better potential for convective
organization. Convection is expected to generally shift eastward
through the afternoon and early evening hours. Given the potential
for some damaging wind gusts, SPC has added a marginal severe
threat for today, and we have updated our local products to
reflect this potential as well. Forecast updates have been sent.
/DL/

Relevant portions of the prior discussion below:

Today and Tonight...Another mid/upper level shortwave is expected to
swing east across the ArkLaMiss today into tonight.  This, in
addition to the warm, moist, and unstable airmass over the region,
will yet again result in northeast moving scattered to numerous
showers and thunderstorms developing across the region during the
afternoon hours.

Some isolated activity will linger into the overnight hours.
However, much of it will dissipate early in the evening after sunset
as daytime heating and instability wane. Otherwise, highs today will
range from the upper 80s to middle 90s and lows tonight will fall
into the low and middle 70s. /19/

Tuesday through Sunday: Perturbed mid level zonal flow will
continue to enhance the diurnal convective threat through much of
the week. Passing mid level wave Wednesday may be of special
interest as it will be accompanied by good mid level lapse rates
with vertical totals in the upper 20s to around 30 and 20-30 knots
of deep layer shear. Agree with area outlooked by SPC as parameters
are best in these areas and will as such include in the HWO.

Ridging by the weekend will diminish the convective threat somewhat
while temperatures/heat indices begin rising. Damp conditions at the
surface will initially contribute to surface dewpoints in the lower
70s through max heating which will lead to sporadic heat indices
from 100 to 105. Due to expected convective potential continuing
into the weekend, duration of the high heat indices is somewhat
suspect. Thus, will hold off on mentioning in the HWO until that
picture becomes clearer./GG/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       90  70  88  71 /  74  56  58  21
Meridian      92  72  89  72 /  63  50  64  27
Vicksburg     89  72  89  73 /  72  53  47  16
Hattiesburg   93  71  90  73 /  64  49  69  16
Natchez       88  70  87  73 /  74  48  52  11
Greenville    87  71  89  73 /  65  54  47  22
Greenwood     88  72  88  73 /  68  60  56  26

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/19/GG
Hazardous weather outlook, Jun 17, 8:28 AM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
828 AM CDT Mon Jun 17 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181330-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
828 AM CDT Mon Jun 17 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central and south Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This afternoon through early this evening

Isolated severe storms, capable of producing damaging wind gusts,
are possible this afternoon through early this evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms are possible for extreme southeast
Arkansas, portions of northwest and north central Mississippi, and
portions of northeast Louisiana Wednesday through Wednesday
night. The primary hazards will be damaging wind gusts and large
hail.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today and
Wednesday through Wednesday night.

DL

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 17, 12:05 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Jackson MS
1205 PM CDT Mon Jun 17 2019

MSZ061-171745-
Franklin MS-
1205 PM CDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN COUNTY UNTIL
1245 PM CDT...

At 1204 PM CDT, Meteorologists were tracking a strong thunderstorm
near Bude, or 18 miles northwest of Liberty, moving northeast at 25
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bude and Kirby around 1220 PM CDT.
  New Hope around 1235 PM CDT.

Other locations impacted by this storm include Meadville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3161 9098 3161 9066 3135 9080 3135 9098
      3134 9099 3134 9100 3135 9101 3135 9102
      3134 9103 3133 9106 3134 9106 3133 9107
TIME...MOT...LOC 1704Z 206DEG 23KT 3140 9094

TW
Special weather statement, Jun 17, 12:29 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
1229 PM CDT Mon Jun 17 2019

MSZ053-054-059-062-171815-
Jefferson MS-Copiah MS-Lincoln MS-Claiborne MS-
1229 PM CDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLAIBORNE...
NORTHWESTERN LINCOLN...EASTERN JEFFERSON AND SOUTHWESTERN COPIAH
COUNTIES UNTIL 115 PM CDT...

At 1229 PM CDT, Meteorologists were tracking a strong thunderstorm
near New Hope, or 24 miles west of Brookhaven, moving northeast at 30
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Union Church around 1245 PM CDT.
  Blue Hill around 1250 PM CDT.
  Mcbride and Pleasant Hill around 1255 PM CDT.
  Allen around 100 PM CDT.
  Peyton around 105 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3188 9086 3177 9059 3161 9066 3161 9098
TIME...MOT...LOC 1729Z 205DEG 26KT 3159 9087

TW
Special weather statement, Jun 17, 12:55 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
1255 PM CDT Mon Jun 17 2019

MSZ043-171830-
Madison MS-
1255 PM CDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MADISON COUNTY
UNTIL 130 PM CDT...

At 1254 PM CDT, Meteorologists were tracking a strong thunderstorm
near Brownsville, or 13 miles northwest of Clinton, moving northeast
at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Madison County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3257 9031 3249 9039 3249 9045 3258 9045
TIME...MOT...LOC 1754Z 218DEG 11KT 3251 9044

27
Special weather statement, Jun 17, 1:03 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
103 PM CDT Mon Jun 17 2019

MSZ062-171830-
Lincoln MS-
103 PM CDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LINCOLN COUNTY
UNTIL 130 PM CDT...

At 103 PM CDT, Meteorologists were tracking a strong thunderstorm
near Brookhaven, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Brookhaven around 115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3147 9037 3150 9056 3167 9045 3168 9026
TIME...MOT...LOC 1803Z 194DEG 19KT 3154 9046

27
Special weather statement, Jun 17, 1:23 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Jackson MS
123 PM CDT Mon Jun 17 2019

LAZ025-MSZ047-053-171900-
Tensas LA-Warren MS-Claiborne MS-
123 PM CDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TENSAS PARISH...
SOUTH CENTRAL WARREN AND CENTRAL CLAIBORNE COUNTIES UNTIL 200 PM
CDT...

At 123 PM CDT, Meteorologists were tracking a strong thunderstorm
near Alcorn, or 29 miles southwest of Vicksburg, moving northeast at
30 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Port Gibson around 130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3212 9113 3213 9105 3212 9105 3212 9103
      3214 9100 3217 9086 3201 9090 3188 9106
      3193 9125
TIME...MOT...LOC 1823Z 210DEG 27KT 3196 9112

27
Local storm report, Jun 17, 1:53 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
153 PM CDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND DMG     4 NNE MEADVILLE         31.53N 90.87W
06/17/2019                   FRANKLIN           MS   EMERGENCY MNGR

            A COUPLE TREES WERE DOWNED NORTH OF
            MEADVILLE.

&&

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:08 PM CDTSpecial Weather StatementJANKemper37 min
Jun 17, 12:05 PM CDTSpecial Weather StatementJANFranklin40 min
Jun 17, 12:29 PM CDTSpecial Weather StatementJANJefferson46 min
Jun 17, 12:36 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah, Franklin, Jefferson, Lincoln54 min
Jun 17, 12:55 PM CDTSpecial Weather StatementJANYazoo35 min
Jun 17, 1:03 PM CDTSpecial Weather StatementJANLincoln27 min
Jun 17, 1:07 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah, Hinds, Warren53 min
Jun 17, 1:23 PM CDTSpecial Weather StatementJANClaiborne37 min
Jun 17, 1:33 PM CDTSevere Thunderstorm WarningJANLawrence, Lincoln46 min
Jun 17, 1:40 PM CDTSevere Thunderstorm WarningJANWarren43 min
Jun 17, 1:57 PM CDTSevere Thunderstorm WarningJANHinds, Issaquena, Madison, Warren, Yazoo63 min
Jun 17, 2:40 PM CDTSevere Thunderstorm WarningJANLeake, Madison, Rankin, Scott53 min
Jun 17, 3:14 PM CDTSpecial Weather StatementJANWinston31 min
Jun 17, 3:33 PM CDTSpecial Weather StatementJANAttala27 min
Jun 17, 3:59 PM CDTSpecial Weather StatementJANOktibbeha31 min
Jun 17, 4:07 PM CDTSpecial Weather StatementJANWinston23 min
Jun 17, 4:29 PM CDTSevere Thunderstorm WarningJANBolivar, Leflore, Sunflower39 min
Jun 17, 4:36 PM CDTFlash Flood WarningJANOktibbeha, Winston114 min
Jun 17, 4:53 PM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha45 min

Nearby

Tornado Warnings in Mississippi, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.